Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Missoula, MT

August 23, 200616 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 23, 2006, 5:41 AM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 23, 2006, 2:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2006, 5:41 AM MDT (11:41 UTC)
In effect from
Aug 23, 2006, 2:00 PM MDT
Expired
Aug 23, 2006, 10:52 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
2954 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 231141
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
541 AM MDT WED AUG 23 2006

IDZ102-103-MTZ104>109-232100-
/O.UPG.KMSO.FW.A.0009.060823T1800Z-060824T0400Z/
/O.NEW.KMSO.FW.W.0009.060823T2000Z-060824T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-
441 AM PDT WED AUG 23 2006 /541 AM MDT WED AUG 23 2006/

...RED FLAG WARNING IN EFFECT FROM 2 PM MDT /1 PM PDT/ THIS
AFTERNOON TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITIES ACROSS NORTH CENTRAL IDAHO/WEST 
CENTRAL MONTANA/NORTHWEST MONTANA (ZONES 102 THROUGH 109)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM MDT /1 PM PDT/ THIS
AFTERNOON TO 9 PM MDT /8 PM PDT/ THIS EVENING. THIS REPLACES THE
FIRE WEATHER WATCH ISSUED LAST EVENING.

A PAIR OF WEATHER SYSTEMS MOVING ACROSS THE NORTHERN ROCKIES WILL
PRODUCE ANOTHER BREEZY DRY AFTERNOON AND EVENING FOR THE ENTIRE
FIRE WEATHER DISTRICT.

SOUTHWEST TO WEST WINDS OF 15 TO 30 MPH WILL BE COMMON ON THE MID
AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES
WILL DROP INTO THE TEENS IN THE VALLEYS...AND THE UPPER TEENS AND
20S IN THE HIGHER TERRAIN. THESE CONDITIONS WILL IMPROVE SHORTLY
AFTER DARK.


$$

MTZ110-111-232100-
/O.UPG.KMSO.FW.A.0009.060823T1800Z-060824T0400Z/
/O.NEW.KMSO.FW.W.0009.060823T2000Z-060824T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
541 AM MDT WED AUG 23 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS 
SOUTHWEST MONTANA (ZONES 110 AND 111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT. THIS REPLACES THE FIRE WEATHER WATCH.

AN INCOMING WEATHER SYSTEM WILL PRODUCE MORE BREEZY AND DRY
CONDITIONS THIS AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA.
SOUTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP AHEAD OF THE SYSTEM
IN THE EARLY AFTERNOON. THE WINDS WILL THEN SHIFT TO THE NORTHWEST
IN THE EVENING AS A COOL FRONT PASSES. GUSTY CONDITIONS WILL
LIKELY CONTINUE THROUGH MIDNIGHT.

$$
3 follow-up statements
000 
WWUS85 KMSO 232022
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
222 PM MDT WED AUG 23 2006

IDZ102-103-MTZ104>109-240300-
/O.CON.KMSO.FW.W.0009.000000T0000Z-060824T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-
122 PM PDT WED AUG 23 2006 /222 PM MDT WED AUG 23 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /8 PM PDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS NORTH CENTRAL 
IDAHO/WEST CENTRAL MONTANA/NORTHWEST MONTANA (ZONES 102 THROUGH 109)...

A WEATHER SYSTEM MOVING ACROSS THE NORTHERN ROCKIES WILL PRODUCE
BREEZY BUT DRY CONDITIONS LATE THIS AFTERNOON AND EVENING.

SOUTHWEST TO WEST WINDS OF 15 TO 30 MPH WILL BE COMMON ON THE MID
AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES
WILL DROP INTO THE TEENS IN THE VALLEYS...AND THE UPPER TEENS AND
20S IN THE HIGHER TERRAIN. THESE CONDITIONS WILL BEGIN TO IMPROVE
SHORTLY AFTER DARK.

$$

MTZ110-111-240600-
/O.CON.KMSO.FW.W.0009.000000T0000Z-060824T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
222 PM MDT WED AUG 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS 
SOUTHWEST MONTANA (ZONES 110 AND 111)...

AN INCOMING WEATHER SYSTEM WILL PRODUCE BREEZY AND DRY CONDITIONS
THIS AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA. SOUTHWEST
WINDS OF 15 TO 30 MPH WILL CONTINUE AHEAD OF THE SYSTEM THIS AFTERNOON.
THE WINDS WILL THEN SHIFT TO THE NORTHWEST IN THE EVENING AS A
COOL FRONT PASSES. GUSTY CONDITIONS WILL LIKELY CONTINUE UNTIL
MIDNIGHT.

$$
000 
WWUS85 KMSO 240254
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
854 PM MDT WED AUG 23 2006

IDZ102-103-MTZ104>109-240400-
/O.EXP.KMSO.FW.W.0009.000000T0000Z-060824T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-
754 PM PDT WED AUG 23 2006 /854 PM MDT WED AUG 23 2006/

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS
EVENING...

WINDS HAVE BEGUN TO DIMINISH WHILE THE RELATIVE HUMIDITY CONTINUES
TO INCREASE...SO WILL LET THE RED FLAG WARNING EXPIRE.

$$

MTZ110-111-240600-
/O.CON.KMSO.FW.W.0009.000000T0000Z-060824T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
854 PM MDT WED AUG 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS 
SOUTHWEST MONTANA (ZONES 110 AND 111)...

AN INCOMING WEATHER SYSTEM WILL CONTINUE TO PRODUCE BREEZY AND DRY
CONDITIONS THIS EVENING ACROSS SOUTHWEST MONTANA. THE WINDS HAVE
SHIFTED TO THE NORTHWEST THIS EVENING AS A COOL FRONT PASSED
THROUGH THE REGION. WINDS OF 15 TO 25 MPH WILL CONTINUE TO SLOWLY
DIMINISH TONIGHT...AS RELATIVE HUMIDITIES STEADILY INCREASE. RED
FLAG CONDITIONS WILL LIKELY CONTINUE UNTIL MIDNIGHT.

$$
000 
WWUS85 KMSO 240452
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1052 PM MDT WED AUG 23 2006

MTZ110-111-240600-
/O.CAN.KMSO.FW.W.0009.000000T0000Z-060824T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1052 PM MDT WED AUG 23 2006

...RED FLAG WARNING IS CANCELLED FOR SOUTHWEST MONTANA (ZONES 110 
AND 111)...

WINDS HAVE BEGUN TO DIMINISH WHILE THE RELATIVE HUMIDITY CONTINUES
TO INCREASE...SO WILL CANCEL THE RED FLAG WARNING FOR SOUTHWEST MONTANA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:26 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 3:26 AM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
326 AM MDT WED AUG 23 2006

.SHORT TERM...TWO WEATHER DISTURBANCES WILL IMPACT THE NORTHERN
ROCKIES TODAY. ONE WILL SLIDE ALONG THE CANADIAN BORDER...MOVING
INTO FAR NORTHWEST MONTANA THIS AFTERNOON. THIS POSES A SMALL
THREAT OF THUNDERSTORMS AND LIGHT RAIN SHOWERS...BUT THERE IS NOT
MUCH MOISTURE WITH IT. TEMPERATURES WILL BE DOWN NOTICEABLY FROM
YESTERDAY...BUT STILL A FEW DEGREES ABOVE NORMAL FOR THE LATTER
HALF OF AUGUST. ANOTHER SYSTEM WILL ACROSS SOUTHERN IDAHO TODAY
AND THROUGH SOUTHWEST MONTANA THIS EVENING. INSTABILITY AHEAD OF
THIS FEATURE COULD FIRE OFF AFTERNOON CONVECTION FROM SOUTHERN
IDAHO COUNTY THROUGH SOUTHWEST MONTANA...ALTHOUGH...MOISTURE ALSO
LOOKS QUITE LIMITED WITH THIS SYSTEM. THE BIGGEST IMPACT FROM BOTH
SYSTEMS AGAIN LOOKS TO BE INCREASED WIND. THESE SHOULD PICK UP
EARLY TO MID AFTERNOON. EXPECT THE WINDS TO DIMINISH WITH DARK IN
MOST PLACES...BUT FAR SOUTHWEST MONTANA WILL HOLD ONTO THEM INTO
THE WEE HOURS OF THE MORNING AS A FRONT ASSOCIATED WITH THE
SOUTHERN DISTURBANCE MOVES THROUGH THAT AREA.

.LONG TERM...THURSDAY THROUGH SATURDAY...AN UPPER LEVEL TROUGH WILL
SETTLE IN OVER THE NORTHERN ROCKIES THURSDAY AND FRIDAY. THIS WILL
DROP TEMPERATURES TO NEAR NORMAL FOR LATE AUGUST. MOISTURE APPEARS
LIMITED FOR WIDESPREAD PRECIPITATION...BUT ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED. OVER THE WEEKEND...ANOTHER RIDGE OF
HIGH PRESSURE WILL REBUILD ALOFT OVER THE NORTHERN ROCKIES
BRINGING A RETURN TO WELL ABOVE NORMAL TEMPERATURES AND DRY
CONDITIONS. THE GFS MODEL DOES LINGER THE UPPER TROUGH OVER THE
REGION ON SATURDAY BEFORE MOVING THE RIDGE INTO THE AREA. THIS
APPEARS A POSSIBILITY SO AN ISOLATED THUNDERSTORM CANNOT BE RULED
OUT OVER SOUTHWEST MONTANA SATURDAY AFTERNOON BEFORE THE DRY
CONDITIONS DEVELOP IN EARNEST. THERE IS MODEST MODEL CONSISTENCY
IN BRINGING ANOTHER TROUGH OF LOW PRESSURE ALOFT INTO THE AREA
NEXT WEEK FOR A RETURN TO COOLER CONDITIONS.

&&

.AVIATION...A SMALL THREAT OF CONVECTION REMAINS OVER FAR
NORTHWEST MONTANA AND ALONG A BROAD LINE EXTENDING FROM SOUTHERN
IDAHO COUNTY INTO SOUTHWEST MONTANA THIS AFTERNOON AND EVENING.
BASES WILL NOT BE QUITE AS HIGH AS YESTERDAY...BUT DRY SURFACE AIR
WILL STILL BE CONDUCIVE TO MODERATE TO STRONG SURFACE WIND GUSTS. SEE
APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...EVEN WITH TEMPERATURES AND HUMIDITIES SOMEWHAT
IMPROVED FROM YESTERDAY...EXPECTED WINDS LOOK STRONG ENOUGH TO
WARRANT RED FLAG. HAVE TIMED IT FROM EARLY AFTERNOON THROUGH
AROUND DARK IN MOST AREAS. FRONT MOVING THROUGH FAR SOUTHWEST
MONTANA WILL LIKELY KEEP GUSTY WINDS GOING PAST MIDNIGHT.
HOWEVER...TEMPERATURE AND RH SHOULD IMPROVE ENOUGH DROP WARNING AT
MIDNIGHT IN THAT AREA. LATE EVENING WINDS WILL BE MORE NORTHWEST
BEHIND THE FRONT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 2 PM TO 9 PM WEDNESDAY FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...
     FLATHEAD/MISSION VALLEYS...LOWER CLARK FORK REGION...
     MISSOULA/BITTERROOT VALLEYS...POTOMAC/SEELEY LAKE
     REGION...BITTERROOT NATIONAL FOREST.

     RED FLAG WARNING FROM 2 PM WEDNESDAY TO MIDNIGHT THURSDAY FOR
     SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT REGION.

ID...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT WEDNESDAY FOR
     NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER
     MOUNTAINS... OROFINO/GRANGEVILLE REGION...LOWER HELLS
     CANYON/SALMON RIVER REGION.

&&

WHITMORE
Hazardous weather outlook, Aug 22, 2:45 PM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT TUE AUG 22 2006

IDZ005>010-MTZ001>007-043-230845-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
145 PM PDT TUE AUG 22 2006 /245 PM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSTABLE ATMOSPHERE WILL ALLOW WINDS TO MIX DOWN TO THE
SURFACE THROUGH THIS EVENING. THE WINDS IN COMBINATION WITH THE
CONTINUED HOT AND DRY AIR MASS WILL CREATE DANGEROUS FIRE
CONDITIONS THROUGH THIS EVENING. PLEASE SEE GTFRFWMSO FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND WILL PICK UP AGAIN WEDNESDAY AFTERNOON...AS ANOTHER WEATHER
SYSTEM MOVES THROUGH SOUTHWEST MONTANA. THESE WINDS AND LOW
RELATIVE HUMIDITIES WILL CREATE DANGEROUS FIRE CONDITIONS THROUGH
THE EVENING. PLEASE SEE GTFRFWMSO FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Red Flag Warnings in Idaho, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.